Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Lake Charles, LA

April 8, 2003Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 8, 2003, 6:42 AM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2003, 6:42 AM CDT (11:42 UTC)
Expired
Apr 8, 2003, 7:45 AM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-259 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS54 KLCH 081142
SVRLCH
LAC099-101-081245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 AM CDT TUE APR 8 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 745 AM CDT

* AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF FRANKLIN...MOVING EAST AT 45
  MPH.

* THIS STORM WILL BE NEAR...
CITIES IN THE PATH OF THIS STORM ARE
FRANKLIN, CHARENTON, AND BALDWIN

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2993 9162 2978 9156 2985 9118 2997 9126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:39 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 8, 6:39 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
639 AM CDT TUE APR 8 2003

MAIN SHOWER AND THUNDERSTORM ACTIVITY EXTENDING FROM NEAR COASTAL
WATERS NORTHEAST THROUGH ACADIANA. ELSEWHERE HOWEVER...RAINS HAVE
DIMINISHED. WILL UPDATE ZONES LOWERING POPS ACROSS THOSE AREAS.

PREVIOUS DISCUSSION...

EARLY THIS MORNING...LCH 88-D SHOWING CLUSTER OF STRONG
THUNDERSTORMS MOVING ACROSS SOUTHERN ACADIANA AND ADJACENT COASTAL
WATERS. FURTHER NORTH...LINE OF SHOWERS AND A FEW THUNDERSTORMS OF
LESSER INTENSITY ALIGNED ALONG WEAK BOUNDARY ANALYZED BY NCEP AS
COLD FRONT.

MID LEVEL LOW OVER IOWA PROGGED SIMILARLY BY MODELS TO DROP SOUTH
THROUGH THE DAY KICKING NEARLY STATIONARY SURFACE BOUNDARY CURRENTLY
BISECTING FORECAST AREA SOUTH AND EAST INTO GULF WATERS. SUFFICIENT
POST FRONTAL MOISTURE AND LIFT TO LINGER THROUGH THE MORNING TO
MAINTAIN RAIN CHANCE ACROSS THE REGION.

SHARPLY DRIER AIR PUNCHES INTO FCST AREA FROM THE NORTHWEST THIS
EVENING AS MID LEVEL LOW DROPS SOUTH INTO MID MISSISSIPPI VALLEY.
THUS EXPECTING CLEARING SKIES AND BEGINNING OF AN EXTENDED DRY PERIOD
AS LOW BEGINS SOUTHEAST AND EAST TREK AND HIGH AMPLITUDE RIDGE
BUILDS INTO REGION FROM THE WEST.

MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR TODAY AS
GRADIENT TIGHTENS WITH INCOMING CAA. WILL ALSO MAKE MENTION OF
CAUTION ON AREAS LAKES INLAND.

OTHERWISE...WILL SEE COOLER TEMPS ON THE WAY AS 1030+ HIGH DROPS
SOUTHEAST INTO REGION. LATEST MEX SUGGESTING RECORD OR NEAR RECORD
LOWS POSSIBLE THURSDAY MORNING.

.ADJUSTED POINT TEMPS/POPS...

KLCH 67 43 64 39 / 20 00 00 00
KBPT 67 42 64 39 / 20 00 00 00
KAEX 64 40 58 36 / 20 00 00 00
KLFT 65 43 63 39 / 60 00 00 00

.LCH...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ATCHAFALAYA BAY TO
HIGH ISLAND. FLOOD WATCH IN EFFECT THIS MORNING FOR PORTIONS OF
ACADIANA...LAZ044-045-052>055.

MARCOTTE
Hazardous weather outlook, Apr 8, 5:31 AM CDT, 1 hour 11 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CDT TUE APR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL
LOUISIANA THIS MORNING AS A COLD FRONT SWEEPS ACROSS THE REGION. A
FLOOD WATCH IS IN EFFECT FOR THIS AREA WHERE HEAVY RAINS FELL MONDAY.
THE RAINS ARE EXPECTED TO END BY MID MORNING AT WHICH TIME THE WATCH
WILL BE CANCELLED. ELSEWHERE ACROSS THE FORECAST AREA...A DRY
WEATHER PATTERN CAN BE EXPECTED.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
STRONG HIGH PRESSURE WILL MAINTAIN A DRY WEATHER PATTERN.
UNSEASONABLY COOL TEMPERATURES WILL FILTER INTO THE REGION WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS MORNING
ACROSS SOUTH CENTRAL LOUISIANA..

In the hours before

Local storm report, Apr 8, 2:44 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 AM CDT TUE APR 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MORGAN CITY               LA   1.75 IN HAIL
04/08/03   ST. MARY

0200 AM    NEW IBERIA                LA   1.75 IN HAIL
04/08/03   IBERIA

JT
Local storm report, Apr 8, 4:52 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0452 AM CDT TUE APR 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    PORT ARTHUR               TX   0.88 IN HAIL
04/08/03   JEFFERSON

0320 AM    PORT ARTHUR               TX   0.88 IN HAIL
04/08/03   JEFFERSON

0320 AM    PORT ARTHUR               TX   0.88 IN HAIL
04/08/03   JEFFERSON

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:39 AM CDTSevere Thunderstorm WarningLCHSt. Mary66 min
Apr 8, 1:49 AM CDTSevere Thunderstorm WarningLCHIberia56 min
Apr 8, 3:54 AM CDTSevere Thunderstorm WarningLCHCameron66 min
Apr 8, 7:53 AM CDTFlash Flood WarningLCHSt. Mary2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.